Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 6, NWS Pueblo, CO

May 8, 1998Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 1998, 2:29 PM MDT for Otero County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 2:29 PM MDT (20:29 UTC)
Expired
May 8, 1998, 3:30 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

What was reported inside it

TimeReportWhereRemark
May 8, 2:55 PM MDTTornado F0Fowler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Carson/Butt, CO (KFCS), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Carson/Butt, CO at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Carson/Butt, CO at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS1 KPUB 082031 RRA
SVRPUB

COC089-082130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 330 PM MDT

* AT 227 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTHWEST OF
  TIMPAST OR 30 MILES SOUTHWEST OF LA JUNTA MOVING NORTHEAST AT 25
  MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 350 AFFECTING TIMPAST
BY 245 PM...AND LA JUNTA BY 3 PM  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

KT/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:40 PM MDT, 49 minutes earlier.

Area forecast discussion, May 8, 1:40 PM MDT, 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT FRI MAY 8 1998

CHALLENGE FOR TONIGHT IS CONVECTION AND COVERAGE.  UPPER LOW MOVING ACROSS
AZ/NM BORDER THIS AFTERNOON AND EXPECTED TO TRACK INTO CNTRL NM BY 00Z
AND WRN OK BY 12Z.  LOW PRESSURE DEVELOPING TO OUR SOUTH PROVIDING SE
UPSLOPE WINDS OVER SE PLAINS AND ADVECTING IN LOW LEVEL MOISTURE WITH
DEWPOINTS IN THE 40S AND LOWER 50S.  WITH THE SYSTEM APPROACHING...THE
MODELS ARE SHOWING QG FORCING ACROSS SE CORNER OF CO THROUGH MIDNIGHT.
PARAMETERS ARE COMING TOGETHER FOR ISOLD-WDLY SCT SEVERE THUNDERSTORMS
OVER SE PLAINS/FOOTHILLS THROUGH THIS EVENING WITH MOIST UNSTABLE
ATMOSPHERE...STEEP LAPSE RATES AND VEERING WIND PROFILE.  WET BULB ZERO
VALUES ARE IN FAVORABLE RANGE FOR HAIL PRODUCTION.  DAYTIME HEATING IS
THE MISSING FACTOR BUT LIFT FROM APPROACHING SYSTEM SHOULD MAKE UP FOR
LACK OF HEATING.  WILL FORECAST CHANCE TO LIKELY POPS TONIGHT WITH
MENTION OF POSSIBLE SEVERE OVER SE PLAINS THIS EVENING.  BELIEVE MOST
PRECIPITATION WILL DISSIPATE LATE TONIGHT EXCEPT OVER THE FAR ERN ZONES
CLOSER TO WRAPAROUND MOISTURE.  EXPECT WIDESPREAD LOW CLOUDS OVER SE
PLAINS LATE TONIG&HT BASED ON LOW LEVEL MODEL PROGS.     SR

In the hours before

Special weather statement, May 8, 11:00 AM MDT, 3 hours 29 minutes before
COZ060>081-090600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT FRI MAY 8 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE SOUTHEAST PLAINS TODAY...

UPSLOPE SOUTHEAST WINDS ACROSS SOUTHEAST COLORADO WILL CONTINUE TO
IMPORT MOISTURE INTO SOUTHEAST COLORADO TODAY.  THE ATMOSPHERE OVER
SOUTHERN COLORADO IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON
AS THE HEATING AND A NEARBY WEATHER DISTURBANCE INTERACTS WITH THE
MOISTURE AT LOW LEVELS.  CONSEQUENTLY...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF SOUTHERN COLORADO THIS AFTERNOON
AND EVENING.

THE MOST LIKELY AREA FOR SEVERE WEATHER TODAY WILL BE KIOWA...PROWERS
BACA AND BENT COUNTIES.  IN THIS AREA...VERTICAL WIND SHEAR AND
AVAILABLE CONVECTIVE ENERGY WILL BE THE MOST FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.  HOWEVER...SEVERE WEATHER IS ALSO
POSSIBLE ACROSS THE REST OF THE SOUTHEAST COLORADO PLAINS AND
FOOTHILLS.  THE THREAT OF SEVERE WEATHER OVER SOUTH CENTRAL COLORADO
IS RATHER SMALL.

THE MOST LIKELY THREATS FROM SEVERE STORMS TODAY WILL BE LARGE HAIL
AND DAMAGING WINDS.  ISOLATED TORNADOS ARE POSSIBLE.  LOCAL HEAVY RAIN
AND DANGEROUS LIGHTNING WILL ALSO ACCOMPANY STORMS.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
Special weather statement, May 8, 11:00 AM MDT, 3 hours 29 minutes before
COZ060>081-090600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT FRI MAY 8 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE SOUTHEAST PLAINS TODAY...

UPSLOPE SOUTHEAST WINDS ACROSS SOUTHEAST COLORADO WILL CONTINUE TO
IMPORT MOISTURE INTO SOUTHEAST COLORADO TODAY.  THE ATMOSPHERE OVER
SOUTHERN COLORADO IS EXPECTED TO BECOME VERY UNSTABLE THIS AFTERNOON
AS THE HEATING AND A NEARBY WEATHER DISTURBANCE INTERACTS WITH THE
MOISTURE AT LOW LEVELS.  CONSEQUENTLY...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS MUCH OF SOUTHERN COLORADO THIS AFTERNOON
AND EVENING.

THE MOST LIKELY AREA FOR SEVERE WEATHER TODAY WILL BE KIOWA...PROWERS
BACA AND BENT COUNTIES.  IN THIS AREA...VERTICAL WIND SHEAR AND
AVAILABLE CONVECTIVE ENERGY WILL BE THE MOST FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.  HOWEVER...SEVERE WEATHER IS ALSO
POSSIBLE ACROSS THE REST OF THE SOUTHEAST COLORADO PLAINS AND
FOOTHILLS.  THE THREAT OF SEVERE WEATHER OVER SOUTH CENTRAL COLORADO
IS RATHER SMALL.

THE MOST LIKELY THREATS FROM SEVERE STORMS TODAY WILL BE LARGE HAIL
AND DAMAGING WINDS.  ISOLATED TORNADOS ARE POSSIBLE.  LOCAL HEAVY RAIN
AND DANGEROUS LIGHTNING WILL ALSO ACCOMPANY STORMS.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT FRI MAY 8 1998

...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO
COUNTY...

A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF
WALSENBURG.  THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA
AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG
THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN AND GUSTY WINDS.

AT 11:55 PM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7
MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT FRI MAY 8 1998

...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO
COUNTY...

A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF
WALSENBURG.  THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA
AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG
THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN AND GUSTY WINDS.

AT 11:55 AM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7
MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT FRI MAY 8 1998

...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO
COUNTY...

A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF
WALSENBURG.  THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA
AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG
THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN AND GUSTY WINDS.

AT 11:55 PM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7
MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT
Special weather statement, May 8, 11:57 AM MDT, 2 hours 32 minutes before
COZ065-066-074-075-077-081840-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT FRI MAY 8 1998

...STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER SOUTHERN HUERFANO
COUNTY...

A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 8 MILES SOUTHWEST OF
WALSENBURG.  THIS STRONG STORM WILL APPROACH THE WALSENBURG AREA
AROUND 1205 PM...THEN MOVE ALONG HIGHWAY 10 NORTHEAST OF WALSENBURG
THROUGH 1220 PM BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY
HEAVY RAIN AND GUSTY WINDS.

AT 11:55 AM...PUEBLO DOPPLER RADAR SHOWED THIS DEVELOPING STORM 7
MILES SOUTHWEST OF WALSENBURG. MOVEMENT WAS TO THE NORTHEAST AT 20
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:42 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min
May 8, 3:00 PM MDTTornado WarningPUBOtero60 min
May 8, 4:00 PM MDTSevere Thunderstorm WarningPUBBent, Otero65 min
May 8, 4:11 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
May 8, 4:35 PM MDTSevere Thunderstorm WarningPUBBent60 min
May 8, 5:01 PM MDTSevere Thunderstorm WarningPUBProwers59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.